Don't Mix Blood Pressure Drugs with Antibiotics
The mixing of a common blood pressure medication, calcium channel blockers, with certain antibiotics may cause dangerous drops in blood pressure, according to a Canadian study.
Researchers have found that when calcium channel blockers are combined with antibiotics erythromycin or clarithromycin in the older adult, a dangerous drop in blood pressure can occur. This drop can lead to dizziness, falls, shock, organ failure or even death.
Senior researcher, Dr. David M. Juurlink of the Institute for Clinical Evaluative Sciences in Toronto, stated, “It is not far-fetched that a person would be on a calcium channel blocker and [an antibiotic] at the same time”.
Calcium channel blockers are a common medication prescribed for elevated blood pressure, or hypertension. They are particularly effective in elderly people and therefore are frequently prescribed for this age group. Common calcium channel blockers include Norvasc, Plendil, Coniel, Cardizem and Procardia.
When conducting the study, the researchers looked at the three most frequently prescribed antibiotics worldwide: erythromycin, clarithromycin, and zithromycin. After examining over 999,000 patient records they found that erythromyacin treatment, in conjunction with calcium channel blockers, lead to a six-fold increase in the risk for hospitalization for severe low blood pressure. Clarithromycin was linked to a four-fold increase.
It is believed that erythromycin and clarithromycin block the absorption of an enzyme essential for the metabolism of the calcium channel blocker in the body. The result is a sudden spike in blood levels of the calcium channel blocker and a rapid decrease in blood pressure. This effect, however, was not found with zithromycin.
This study was conducted exclusively on adults over the age of 65 due to their increased risk for morbidity as a result of low blood pressure.